California, 2004

Wildfire in California, July 13, 2004

July 13, 2004 · NWS SGX · 1 event in 1 county or zone

Named the Lakeview Fire, it began from a camp fire near Bundy Canyon. It consumed 350 acres and two abandoned mobile homes.

The toll

Deaths
0
Injuries
3
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Named the Lakeview Fire, it began from a camp fire near Bundy Canyon. It consumed 350 acres and two abandoned mobile homes. Three fire fighters were injured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 13, 12:35 PM PST, 39 minutes earlier.

Area forecast discussion, Jul 13, 12:35 PM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
135 PM PDT TUE JUL 13 2004

.SYNOPSIS...MONSOONAL MOISTURE WILL BRING A GOOD CHANCES OF
THUNDERSTORMS THE NEXT FEW AFTERNOONS....ESPECIALLY IN THE MOUNTAINS
AND DESERTS. AN ISOLATED THUNDERSTORM COULD DRIFT WEST OF THE
MOUNTAINS WEDNESDAY THROUGH FRIDAY. MONSOONAL MOISTURE IS EXPECTED
TO DECREASE DURING THE WEEKEND...SO THUNDERSTORMS WILL BE LESS
NUMEROUS. HOT WEATHER WILL CONTINUE FOR INLAND AREAS THROUGH THE
WEEKEND...WHILE NOCTURNAL LOW CLOUDS AND FOG WILL BE RESTRICTED TO
NEAR THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LOCALLY DENSE FOG OCCURRED EARLY THIS MORNING ON THE SAN DIEGO
COUNTY MESAS...BUT LOW CLOUDS HAD FINALLY CLEARED ALL BEACH AREAS BY
EARLY AFTERNOON. EXPECT A SIMILAR 1000-FT OR SO INVERSION HEIGHT
TONIGHT...SO MORE PATCHES OF DENSE FOG WILL BE POSSIBLE OVERNIGHT ON
THE MESAS. CUMULUS WAS DEVELOPING OVER OUR MTNS WITH TSTORMS OVER N
BAJA. AN ISOLATED TSTORM COULD DEVELOP OVER SAN DIEGO COUNTY LATE
THIS AFTERNOON BUT PROBABLY WILL NOT OCCUR FURTHER NORTH.

TSTORMS ARE EXPECTED TO INCREASE THE NEXT FEW DAYS DUE TO MOIST
SOUTHEAST FLOW. THE GULF SURGE IN THE DESERTS WILL LIKELY CONTINUE
DUE TO OUTFLOW FROM SONORA TSTORMS AND SOME COLD AIR ADVECTION FROM
THE SOUTH DUE TO THE CORE OF THE HEAT BEING IN THE DESERT SW. THIS
MORNING...THE YUMA RADAR PROFILE SHOWED S-SE FLOW OF ABOUT 20 KNOTS
UP TO 4000 FEET. THE INSTABILITY/CAPE/MOISTURE IN THE ROUGHLY
800-500 MB LAYER WILL INCREASE WED...THOUGH INSTABILITY WILL BE ONLY
MODERATELY STRONG VERSUS VERY STRONG...SO THAT MIGHT INHIBIT SOME OF
THE STRONGER TSTORM DEVELOPMENT. DUE TO SE FLOW ALOFT...SOME OF THE
TSTORMS COULD DRIFT INTO THE VALLEYS...AND POSSIBLY FURTHER W THU IF
THE EASTERLY WAVE...NOW OVER THE BIG BEND AREA OF TEXAS...HOLDS
TOGETHER. HOWEVER...THE STRONG VORT MAX SHOWN ON THE GFS WAS A
RESULT OF CONVECTIVE FEEDBACK LATE WED...BUT WE COULD STILL GET AN
EASTERLY WAVE CONNECTED TO THE DECAYING TD THAT WILL BE DRIFTING W
OF BAJA.

EXPECT A MODERATE RISK OF AT LEAST ISOLATED FLASH FLOODING WED/THU
OVER THE MTNS AND MOST DESERT AREAS...ESPECIALLY IN THE APPLE
VALLEY...WHICH IS OFTEN THE RECIPIENT OF TSTORMS DRIFTING OFF OF THE
SBD MTNS WHEN THERE IS SE FLOW ALOFT. HOWEVER...THE INSTABILITY WILL
BE THE LIMITING FACTOR...AND CONFIDENCE IS NOT YET HIGH ENOUGH FOR A
FLASH FLOOD WATCH. THE EVENING AND/OR MIDNIGHT SHIFT CAN ANALYZE
THIS MORE.

SE FLOW CONTINUES FRI...SO MORE TSTORMS ARE EXPECTED OVER THE
MTNS/DESERTS WITH A FEW POSSIBLY DRIFTING INTO THE INLAND VALLEYS.
THE UPPER TROUGH OFF THE PAC NW WILL DRIFT A BIT SE OVER THE WEEKEND
AND TURN OUR FLOW MORE TOWARDS THE SW AND KEEP THE TSTORM ACTIVITY
ALONG AND E OF THE MTNS. A GRADUAL COOLING TREND WILL OCCUR W OF THE
MTNS DUE TO STRENGTHENING ONSHORE FLOW OVER THE WEEKEND.

.SGX WATCHES/WARNINGS/ADVISORIES...
SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

MAXWELL
Hazardous weather outlook, Jul 13, 12:45 PM PST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
145 PM PDT TUE JUL 13 2004

CAZ042-043-141300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL BE POSSIBLE OVERNIGHT...MAINLY ON THE MESAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PATCHY DENSE FOG WILL BE POSSIBLE EARLY WEDNESDAY...MAINLY ON THE
MESAS.
SAN DIEGO COUNTY COASTAL AREAS WILL HAVE A SLIGHT CHANCE OF
THUNDERSTORMS THURSDAY.

CAZ048-050-057-141300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW THUNDERSTORMS WILL MOVE WEST FROM THE MOUNTAINS INTO THE
VALLEYS WEDNESDAY THROUGH FRIDAY DURING THE AFTERNOONS. A LOCAL
THUNDERSTORM COULD EVEN MOVE INTO THE SANTA ANA MOUNTAINS THURSDAY.
LOCALLY HEAVY RAINS AND GUSTY WINDS WILL BE POSSIBLE WITH THESE
THUNDERSTORMS.

CAZ055-056-058-141300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
IN SAN DIEGO COUNTY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

INCREASING MONSOONAL MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE MOUNTAINS DURING THE AFTERNOONS AND EVENINGS
THROUGH SUNDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY THROUGH
FRIDAY.

THERE WILL BE A MODERATE RISK OF FLASH FLOODING WEDNESDAY THROUGH
FRIDAY.

CAZ060-061-062-141300-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
145 PM PDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING MONSOONAL MOISTURE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE DESERTS DURING THE AFTERNOONS AND EVENINGS
THROUGH SATURDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE WEDNESDAY
THROUGH FRIDAY.

THERE WILL BE A MODERATE RISK OF FLASH FLOODING IN PARTS OF THE
DESERTS WEDNESDAY THROUGH FRIDAY.

MAXWELL

In the hours before

Special weather statement, Jul 13, 12:10 PM PST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
110 PM PDT TUE JUL 13 2004

CAZ043-048-050-055-056-058-060>062-141100-
APPLE AND YUCCA VALLEYS-COACHELLA VALLEY-
RIVERSIDE COUNTY MOUNTAINS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO
COUNTY COASTS-SAN DIEGO COUNTY DESERTS-SAN DIEGO COUNTY
MOUNTAINS-SAN DIEGO COUNTY VALLEYS-
110 PM PDT TUE JUL 13 2004

...THUNDERSTORMS EXPECTED MAINLY OVER THE MOUNTAINS AND DESERTS
THIS WEEK...

MONSOONAL MOISTURE WILL STEADILY INCREASE THROUGH THURSDAY.
THUNDERSTORMS WITH LOCALLY HEAVY RAINS WILL OCCUR OVER THE MOUNTAINS
AND DESERTS WEDNESDAY THROUGH FRIDAY...ESPECIALLY DURING THE
AFTERNOONS. LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE. THUNDERSTORMS WILL ALSO HAVE GUSTY WINDS AND LIGHTNING. A
FEW THUNDERSTORMS COULD DRIFT WEST OF THE MOUNTAINS WEDNESDAY OR
THURSDAY.

THE MONSOONAL MOISTURE WILL DECREASE SLIGHTLY OVER THE WEEKEND...SO
ONLY ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND A
FEW ADJACENT DESERT AREAS THEN.

PEOPLE SHOULD BE AWARE OF CHANGING WEATHER CONDITIONS THIS WEEK...
ESPECIALLY IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS.

MAXWELL

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, W Riverside T X Nw

When
July 13, 1:14 PM PST to 6:15 PM PST
Where
W Riverside T X Nw forecast zone
Injuries
3 direct, 0 indirect
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411324.